Switching Between Antidepressants: To Taper or Not to Taper?

Switching Between Antidepressants: To Taper or Not to Taper?

September 22nd, 2017 | Clinical ConnectionsNews

Jineane Venci, PharmD, MS-CI, BCACP

Switching antidepressants requires balancing the risk of discontinuation syndrome with minimizing therapeutic gaps in efficacy. In general, direct switches (abruptly stopping the current agent and starting the new on the next day) may be considered when drugs have similar pharmacologic properties. In situations where drug interactions, discontinuation syndrome, or serotonin excess may be of concern, cross tapering (gradually decreasing one agent while simultaneously increasing the other) should be considered.

SSRI=selective serotonin reuptake inhibitor; SNRI=serotonin-norepinephrine reuptake inhibitor
*Discontinuation syndrome is of more concern with paroxetine and SNRIs. Other factors that increase risk: shorter drug elimination half-life (<24 hours), higher antidepressant doses, prior history of discontinuation syndrome, etc. See below for agent-specific information on switching versus cross tapering and for approximate dose conversions. If you have questions about or would like to discuss pharmacotherapy options, please feel free to email Jenny Radcliffe, PharmD here.

Switching Scenarios